Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Little Rock, AR

May 1, 2003Montgomery County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 1, 2003, 9:47 PM CDT for Montgomery County, Arkansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 9:47 PM CDT (02:47 UTC)
Expired
May 1, 2003, 10:05 PM CDT
In force
18 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Montgomery County, AR

The radar

The Western Arkansas radar (KSRX), 111 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 9:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3075 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS54 KLZK 020247
SVRLIT
ARC097-020305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
947 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN WESTERN ARKANSAS

* UNTIL 1005 PM CDT

* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF NORMAN...OR ABOUT 12 MILES
  WEST OF GLENWOOD...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN MONTGOMERY COUNTY THROUGH 1000 PM CDT

&&

THIS IS A DANGEROUS STORM. QUARTER SIZE HAIL OR LARGER IS EXPECTED...
WITH SOME WIND DAMAGE LIKELY. FOR YOUR PROTECTION...SEEK SHELTER IN A
STRONG BUILDING NOW. STAY INDOORS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3451 9377 3436 9389 3436 9347

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:09 PM CDT, 38 minutes earlier.

Area forecast discussion, May 1, 9:09 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
909 PM CDT THU MAY 1 2003

SEVERE THUNDERSTORMS CONTINUE TO INTENSIFY. SOME WILL LIKELY DEVELOP
INTO TORNADOES.

FCSTID =   38

.LZK...NONE.
Hazardous weather outlook, May 1, 4:55 PM CDT, 4 hours 52 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
455 PM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS THROUGH
TONIGHT. THE BEST CHANCE WILL BE EARLY TONIGHT IN THE WESTERN PART
OF THE STATE. THUNDERSTORMS WILL MOVE INTO WESTERN ARKANSAS DURING
THE EVENING AND WILL MOVE SLOWLY TO THE EAST. SOME THUNDERSTORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. ISOLATED TORNADOES
ARE POSSIBLE. THE THUNDERSTORMS MAY TEND TO WEAKEN AS THEY REACH
INTO CENTRAL AND EASTERN ARKANSAS...WHERE THE AIR IS LESS UNSTABLE
TO THE EFFECTS OF THE SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS
THOSE AREAS EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT THAT WILL BRING A CHANCE OF SEVERE WEATHER THURSDAY WILL
STALL ACROSS CENTRAL LOUISIANA BEFORE MOVING BACK TO THE NORTH AS A
WARM FRONT LATE FRIDAY. THIS FRONT IS EXPECTED TO PASS THROUGH THE
STATE ON SATURDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. A
COLD FRONT WILL THEN MOVE THROUGH THE REGION SUNDAY AND MONDAY FOR A
CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN WESTERN ARKANSAS THIS EVENING
AND IS POSSIBLE IN CENTRAL AND EASTERN ARKANSAS LATER TONIGHT.

29

In the hours before

Local storm report, May 1, 8:13 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
813 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    4 S CAUTHRON              AR   1.75 INCH HAIL
05/01/03   SCOTT                          OCCURRED ON WESTERN
                                          END OF LAKE HINKLE.
                                          REPORTED BY LAW
                                          ENFORCEMENT

28
Local storm report, May 1, 8:57 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
857 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    3 NW NEEDMORE             AR   .75 INCH HAIL
05/01/03   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT

0855 PM    CHERRY HILL               AR   1.00 INCH HAIL
05/01/03   POLK                           REPORTED BY
                                          STORM SPOTTER

28
Local storm report, May 1, 9:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
911 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    PINE RIDGE                AR   1.00 INCH HAIL
05/01/03   MONTGOMERY                     REPORTED BY COOP
                                          OBSERVER

0903 PM    PINE RIDGE                AR   1.75 INCH HAIL
05/01/03   MONTGOMERY                     REPORTED BY COOP
                                          OBSERVER

28
Local storm report, May 1, 9:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
924 PM CDT THU MAY 1 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    BIG FORK                  AR   1.75 INCH HAIL
05/01/03   POLK                           REPORTED BY HAM
                                          RADIO OPERATOR

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:08 PM CDTTornado WarningLZKScott57 min
May 1, 8:06 PM CDTTornado WarningLZKPolk, Scott59 min
May 1, 9:03 PM CDTTornado WarningLZKMontgomery, Polk37 min
May 1, 9:35 PM CDTSevere Thunderstorm WarningLZKPike60 min
May 1, 10:06 PM CDTSevere Thunderstorm WarningLZKMontgomery29 min
May 1, 10:15 PM CDTSevere Thunderstorm WarningLZKClark, Hot Spring60 min
May 1, 10:55 PM CDTTornado WarningLZKClark60 min
May 1, 11:54 PM CDTTornado WarningLZKClark36 min
May 2, 12:47 AM CDTSevere Thunderstorm WarningLZKMarion28 min
May 2, 1:06 AM CDTSevere Thunderstorm WarningLZKBaxter34 min
May 2, 1:22 AM CDTSevere Thunderstorm WarningLZKMarion23 min
May 2, 1:41 AM CDTSevere Thunderstorm WarningLZKBaxter19 min
May 2, 2:07 AM CDTSevere Thunderstorm WarningLZKFulton38 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.